Ketek - telithromycin

RSS
Modified on 2009/10/14 21:53 by admin
Ketek / telithromycin drug information

Ketek is an antibiotic approved by the FDA for use in the treatment of community acquired bacterial pneumonia.  Ketek falls into a group of drugs known as ketolide antibiotics, and was designed to treat upper respiratory infections in the lungs and the sinuses.  Ketek, generically known as telithromycin, is not effective in treating viral pneumonia or the symptoms associated with viral pneumonia.  Ketek is also not suitable for treating the common cold.  Ketek is manufactured by Sanofi-Aventis and was approved for use by the FDA in 2004.

Ketek Precautions

The use of Ketek has been linked to sudden liver failure and the rapid onset of other severe liver problems.  Ketek is contraindicated in patients with myasthenia gravis, a rare autoimmune neuromuscular disorder.  In some cases, Ketek has been directly linked to liver failure and subsequent death.  These events have occurred only after the first few doses of Ketek.  Patients and physicians reviewing Ketek as a treatment option should take these factors into consideration before commencing drug therapy with telithromycin.    

Patients on Ketek who experience nausea, mild fever, jaundice, or dark urine should consult a physician immediately, as this could be a sign of a potentially severe complication associated with the drug.

2007

In February 2007, the FDA withdrew approval for Ketek for patients suffering from acute sinusitis and chronic bronchitis.  The FDA retained approval for the treatment of community acquired pneumonia of mild to moderate severity.  The government agency revised the Ketek drug label to include a ‘black box’ warning, the most serious warning issued to consumers by the FDA.  The new label warned of the potential for complications in patients with the condition known as myasthenia gravis, an autoimmune disease.  Ketek warnings were also added to alert consumers to the potential for other serious side effects, such as loss of consciousness and problems with eyesight.

ketek ii

ketek ii

 

2006

In June 2006, Ketek’s label was strengthened to include warnings from the FDA about the possibility of hepatic insufficiency and hepatotoxicity, both symptoms of liver disease.  The stronger warnings issued by the FDA were based on several adverse events reports in which patients had suffered from liver failure.  Patients should speak to their prescribing physician about any concerns or problems they are having with Ketek.

For more information on the FDA and Prescription Drugs, please refer to the Drugs Help Center.

 
  Name Size